Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 181, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 9, 2011, 3:04 PM EDT for McCreary County, Wayne County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2011, 3:04 PM EDT (19:04 UTC)
- Expired
- Jun 9, 2011, 3:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McCreary County, KY, Wayne County, KY
The radar
The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2852 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:06 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 9, 12:06 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1206 PM EDT THU JUN 9 2011 .SHORT TERM.../TODAY/ OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION WELL TO OUR NORTH HAS PROGRESSED SOUTHWARD HALF WAY THROUGH THE FORECAST AREA THIS MORNING. THINK THAT THE BEST CHANCE OF THUNDERSTORMS THIS AFTERNOON WILL BE NEAR AND SOUTH OF THIS BOUNDARY. EVEN SO...DO NOT THINK COVERAGE WILL WARRANT POPS MORE THAN 20 PERCENT AT THIS POINT. HAVE LOWERED POPS IN OUR NORTHERN COUNTIES TO 20 PERCENT. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH FRIDAY NIGHT/ THE UPPER LEVEL RIDGE WHICH HAS DOMINATED OUR WEATHER PATTERN SINCE LATE LAST MONTH WILL GRADUALLY GET SUPPRESSED TO THE SOUTH OVER THE NEXT 48 HOURS. ANY CHANGE TO OUR SENSIBLE WEATHER WILL BE NEGLIGIBLE THOUGH THROUGH FRIDAY NIGHT. THE ISOLATED THUNDERSTORMS WHICH HAVE MANAGED TO POP THE LAST TWO DAYS DESPITE THE RIDGE BEING OVERHEAD...SHOULD BECOME A BIT MORE NUMEROUS TODAY AND FRIDAY AS OUR AIR MASS MOISTENS SLIGHTLY WHILE A WEAK COLD FRONT EASES SOUTHWARD TO NEAR THE OHIO RIVER. STILL...WITH NO EASILY DISCERNIBLE DISTURBANCES APPARENT IN THE DEVELOPING WESTERLY FLOW ALOFT...WILL KEEP POPS LOW WITH A DIURNAL TREND BOTH DAYS. WITH PROGS INDICATING MODERATE INSTABILITY...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ALONG AND NORTH OF I-64 WHERE SPC HAS HIGHLIGHTED WITH A SLIGHT RISK AREA. 500 MB HEIGHTS WILL BE LOWERING THROUGH TIME BUT TEMPERATURES WILL CONTINUE TO THREATEN RECORDS BY TOPPING 90 FOR MOST LOCATIONS TODAY AND AGAIN ON FRIDAY. WITH DEW POINTS REMAINING IN THE UPPER 60S TO LOW 70S...THE HEAT INDEX WILL CLIMB INTO THE MID 90S. THE MUGGY LOW LEVEL AIR MASS WILL ALSO KEEP OVERNIGHT LOWS VERY MILD...GENERALLY AROUND 70 BOTH NIGHTS. .LONG TERM.../SATURDAY THROUGH WEDNESDAY/ CHANGES TO THE LONG TERM PORTION OF THE FORECAST WERE MINIMAL WITH FAIRLY STABLE MODEL SOLUTIONS THROUGH THE WEEKEND...AND THEN A FAIR AMOUNT OF PATTERN UNCERTAINTY EARLY NEXT WEEK. A WEAK COLD FRONT WILL BE WORKING INTO THE AREA ON SATURDAY...AND EXPECT SCATTERED THUNDERSTORMS WITH THIS AS IT SETTLES JUST TO OUR SOUTH BY SUNDAY EVENING. LATEST PROGS HAVE SPED THIS FRONTAL PASSAGE UP A BIT WITH NORTHERLY SURFACE WINDS EVIDENT OVER EAST KENTUCKY BY SATURDAY NIGHT. THUS...WE REDUCED POPS A TOUCH ON SUNDAY. MODELS THEN BEGIN TO BECOME UNSTABLE WITH THEIR DEPICTION OF THIS FRONT...VARYING FROM RUN TO RUN WITH WHETHER OR NOT IT WILL WORK BACK NORTHWARD SLOWLY OR REMAIN JUST TO OUR SOUTH. SO...WILL MAINTAIN THE INHERITED LOW CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. TEMPERATURES WILL FALL FROM NEAR 90 ON SATURDAY BACK DOWN INTO THE 80S FOR THE REMAINDER OF THE PERIOD. WE SHOULD ALSO ENJOY A REDUCTION IN DEW POINTS BEHIND THE WEEKEND FRONTAL PASSAGE...BUT THE EXTENT AND DURATION OF THE DRYING INTO EARLY NEXT WEEK REMAINS QUESTIONABLE. && .AVIATION.../18Z TO 18Z/...UPDATED ISOLATED SHOWERS AND THUNDERSTORMS OF THIS AFTERNOON MAY PERSIST INTO THE EVENING BUT SHOULD DIE OUT BEFORE 04Z. AREAS OF VALLEY FOG ARE THEN EXPECTED OVERNIGHT UNTIL AROUND 14Z ON FRIDAY...WITH LOCALIZED VLIFR. ASIDE FROM PRECIP AND FOG...VFR WITH LIGHT WINDS IS EXPECTED. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ABE/HAL LONG TERM....ABE AVIATION...HAL
Hazardous weather outlook, Jun 9, 12:21 PM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1221 PM EDT THU JUN 9 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1221 PM EDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL WILL OCCUR THIS AFTERNOON AND EVENING. A FEW STORMS COULD CONTAIN STRONG WINDS AND HAIL. LOCALLY DENSE VALLEY FOG WILL OCCUR LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE MAY BE NEEDED THIS AFTERNOON AND EVENING. ABE/HAL
In the hours before
Special weather statement, Jun 9, 1:27 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 127 PM EDT THU JUN 9 2011 KYZ086-087-116-117-091800- CLAY-LESLIE-KNOX-BELL- 127 PM EDT THU JUN 9 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 200 PM EDT THURSDAY AFTERNOON... CLAY... WEST CENTRAL LESLIE... EAST CENTRAL KNOX AND EXTREME NORTHEASTERN BELL. AT 126 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LITTLETON...OR NEAR MANCHESTER...MOVING SOUTHEAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HECTOR AROUND 135 PM EDT...GOOSE ROCK AROUND 140 PM EDT...BOTTO AROUND 145 PM EDT...PEABODY AROUND 150 PM EDT...PLANK AROUND 155 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. BECKER
Special weather statement, Jun 9, 2:39 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 239 PM EDT THU JUN 9 2011 KYZ088-118-091945- LETCHER-HARLAN- 239 PM EDT THU JUN 9 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 345 PM EDT THURSDAY AFTERNOON... SOUTH CENTRAL LETCHER AND NORTHEASTERN HARLAN. AT 239 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FLINT...OR 8 MILES SOUTHWEST OF WHITESBURG...MOVING SOUTHEAST AT 5 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FLINT AROUND 245 PM EDT...KINGS CREEK AROUND 250 PM EDT...LINEFORK AROUND 255 PM EDT...KINGDOM COME S.P. AROUND 300 PM EDT...DAY AROUND 305 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. SHALLENBERGER
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:42 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Owsley | 33 min |
| Jun 9, 12:55 PM EDT | Flash Flood Warning | JKL | Clay, Jackson, Owsley | 61 min |
| Jun 9, 3:13 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 25 min |
| Jun 9, 3:58 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 47 min |
| Jun 9, 4:03 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Rockcastle, Whitley | 42 min |
| Jun 9, 4:07 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, Whitley | 80 min |
| Jun 9, 4:19 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 26 min |
| Jun 9, 4:52 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Letcher, Pike | 23 min |
| Jun 9, 4:56 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Estill, Jackson, Lee, Owsley | 21 min |
| Jun 9, 5:16 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin, Morgan, Perry, Wolfe | 44 min |
| Jun 9, 5:22 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Morgan | 21 min |
| Jun 9, 6:13 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Magoffin | 47 min |
| Jun 9, 6:26 PM EDT | Areal Flood Advisory | JKL | Breathitt, Lee | 54 min |
| Jun 9, 7:01 PM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Johnson, Knott, Magoffin, Martin and 1 more | 54 min |
| Jun 9, 7:02 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Magoffin | 15 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.